Wyoming, 2023High Wind in Wyoming, February 10, 2023
February 10, 2023 · NWS CYS · 1 event in 1 county or zone
Strong winds were reported at WYDOT site Bordeaux on Interstate 25 on 10 February 2023.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong winds were reported at WYDOT site Bordeaux on Interstate 25 on 10 February 2023.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Feb 10, 5:00 AM MST, 3 hours 50 minutes earlier.
Area forecast discussion, Feb 10, 5:00 AM MST, 3 hours 50 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
500 AM MST Fri Feb 10 2023
.SHORT TERM...(Today through Saturday night)
Issued at 300 AM MST Fri Feb 10 2023
Latest surface analysis shows high pressure centered over the
central Great Plains behind our last system that moved through the
area as well as over the central Rockies west of the Continental
Divide. This cold air mass has brought single digit temperatures
to much of southeastern WY so far this morning as well as for
various spots in western NE. So far the Laramie Valley has been
the cold spot with the Laramie ASOS station currently sitting at
1F degree. Clear skies and weak winds should allow temperatures to
drop a few degrees below zero early this morning.
Latest GOES WV imagery shows an upper level ridge axis to the west
that will continue to move over WY today and Saturday that will
usher out this cold air with a warming trend to above normal
temperatures. 700mb temps will begin to rise above 0C and reach
climatological 90th percentile values for mid-February. Looking at
afternoon highs in the 30s and 40s today and a few spots reaching
the 50s Saturday. One limiting factor could be potential cloud
cover moving overhead Saturday afternoon.
The main hazard for the short term period is elevated to strong
winds for the wind-prone locations of southeast WY. A High Wind
Warning remains in effect through this afternoon for the Bordeaux
area along I-25 between Chugwater and Wheatland. So far, gusts
have reached 45 mph, however latest RAP analysis continues to show
pressure falls on the leeward side of the Laramie Range. This
should continue early this morning tightening mslp gradients and
further enhancing gap channel flow with a sharp mountain top
inversion in place. In-house guidance continues to suggest the
5-8 AM time frame for being the most likely chance for wind gusts
around 60 mph with elevated gusts continuing into Friday evening.
Additionally, the Arlington/Elk Mountain area has seen elevated
winds gusting 40-50 mph overnight that appears to be mslp gradient
driven as well. Will need to continue to monitor winds through
this morning out west along I-80.
.LONG TERM...(Sunday through Thursday)
Issued at 300 AM MST Fri Feb 10 2023
Models in good agreement for Sunday and into early next week,
with model solutions diverging by mid to late week as a northern
Pacific storm system moves across the western United States
bringing much colder air and snowfall. An elongated upper level
trough will move across the Front Range and northern Great Plains
region through Sunday night with generally cool conditions and
cloudy skies. The southern energy, which is currently part of the
main system at this time over the eastern Pacific Ocean, is
forecast to track southeast into southern Calif and Arizona for
the weekend. Models and ensembles are in good agreement with
keeping this southern energy far to the south across New Mexico
and the southern Plains states as it ejects eastward Monday night
and early Tuesday. Kept POP low during this period. However, the
next Pacific system and associated cold front will be quick to dig
southeast across the Pacific NW coastline late on Monday,
entering western Wyoming Monday night. Ahead of this front, a
brief period of strong gusty winds are possible for mainly the
wind prone areas of southeast Wyoming with gusts of 55 to 65 MPH.
Period of peak 700mb subsidence is brief around 06z to 12z Tuesday
morning with mean 700mb winds around 50 to 55 knots. Looks like a
pretty marginal event so far, but High Wind headlines may be
needed later in the weekend. Expect just breezy to locally windy
conditions outside of the wind prone areas into Tuesday morning.
Monday afternoon may be the warmest day of the week for most areas
with highs in the 40s to low 50s possible.
Attention then shifts to the Pacific storm system which will
attempt to form a closed low near the four corners region on
Wednesday. Will have to monitor this system closely since
ensembles are showing a good chance for QPF values over a third of
an inch across the I-80 corridor with lesser amounts as you head
north of I-80. However, confidence is limited with any particular
solution due to some deterministic model inconsistencies and
relatively large ensemble spread. The GFS remains further north
but shows a disorganized system as it kicks out into the High
Plains later on Wednesday, while the ECMWF shows a stronger storm
system that is further south, but still shows it's precip shield
extending along the I-80 corridor. Canadian and ensemble means
are between these two solutions as of 00z. Continued to trend POP
higher, especially along the I-80 corridor and south of the lower
North Platte River Valley. QPF and snow amounts are highly
uncertain at this time due to model disagreement, so will not go
into any details on dynamics and forcing until storm evolution
and movement are resolved. High confidence that it will get much
colder from Tuesday through Thursday behind the Pacific cold front
as 700mb temperatures drop to around -20c by Wednesday. High
temperatures on Wednesday may not get into the 20s with persistent
snow through the day. Very little recovery on Thursday as CAA
aloft continues. Overnight lows in the single digits above and
below zero are expected Wednesday night and possibly Thursday
night, but current forecast values may be conservative based on
potential snow pack.
Further out, 00z models are out of phase with the ECMWF showing a
broad ridge of high pressure over Wyoming and Colorado while the
00z GFS wants to quickly bring in the next Canadian cold front
later next week.
&&
.AVIATION...(For the 12Z TAFS through early Saturday morning)
Issued at 500 AM MST Fri Feb 10 2023
A ridge of high pressure aloft will move east across Wyoming and
Nebraska today, resulting in mostly clear skies and relatively light
winds for most terminals.
HAZARDS/WEATHER TRENDS: VFR conditions will continue today and into
tonight. South to southwest winds expected Friday through the
afternoon with some occasional gusts of 25 knots or so at KRWL and
possible KSNY.
&&
.FIRE WEATHER...
Issued at 300 AM MST Fri Feb 10 2023
Minimal fire weather concerns headed into the weekend. After this
morning cold weather, temperatures will begin to warm to above
average temperatures, especially on Saturday. This will drive
afternoon RHs to near 30 percent along and east of the Laramie
Range. The next chance for widespread precipitation across the
region looks to arrive the middle of next week.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning until 5 PM MST this afternoon for WYZ106.
NE...None.
&&
SHORT TERM...MB
LONG TERM...TJT
AVIATION...TJT
FIRE WEATHER...MB
Hazardous weather outlook, Feb 10, 3:48 AM MST, 5 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
348 AM MST Fri Feb 10 2023
NEZ002-003-019>021-054-055-095-096-WYZ101>105-107>109-111>119-
111100-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-East Platte County-Goshen County-
Central Carbon County-Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
348 AM MST Fri Feb 10 2023
This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
Cold temperatures are expected early this morning with wind
chills between 10 and 25 degrees below zero west of I-25.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
The probability for widespread hazardous weather is low.
.Spotter information statement...
Spotter activation will not be needed.
WYZ106-110-111100-
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-
348 AM MST Fri Feb 10 2023
This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
Cold temperatures are expected early this morning with wind
chills between 10 and 25 degrees below zero west of I-25.
Strong southwest winds gusting 40 to 50 mph expected through
midday for the wind-prone locations across southeast Wyoming. High
Wind Warning remains in effect for the Bordeaux area through this
afternoon as gusts to 60 mph will be possible.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
The probability for widespread hazardous weather is low.
.Spotter information statement...
Spotter activation will not be needed.
High Wind, Central Laramie Range and Southwest Platte County
- When
- February 10, 8:50 AM MST to 1:54 PM MST
- Where
- Central Laramie Range and Southwest Platte County forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.698, -105.127 (the zone’s center; the record gives no point)
WYDOT site at Bordeaux on Interstae 25 reported these strong wind gusts.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Georgia, February 10 to 11, 20236 events
- Blizzard in Alaska, February 10 to 11, 20233 events
- Flooding in Georgia, February 10 to 11, 20232 events
- Dense Fog in California, February 10, 20231 event
- Heavy Snow in Nevada, February 10 to 11, 20231 event
- Heavy Snow in Alaska, February 10 to 11, 20231 event
- High Wind in Nevada, February 10 to 11, 202351 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1069032.